Alert archive / West Virginia / Areal Flood Warnings in 2021

Areal Flood Warning 37, NWS Charleston, WV

September 1, 20216 counties in West Virginia

NWS Charleston, WV issued this areal flood warning at Sep 1, 2021, 1:27 PM EDT for 6 counties in West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2021, 1:27 PM EDT (17:27 UTC)
Expired
Sep 1, 2021, 4:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Barbour County, WV, Harrison County, WV, Lewis County, WV, Randolph County, WV, Taylor County, WV, Upshur County, WV

The radar

The Pittsburgh radar (KPBZ), 156 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 1:57 PM EDTFLOOD8 Ene Philippi, WVSEVERAL CREEKS OUT OF THE BANKS CAUSING ROADWAYS TO BE CLOSED, ESPECIALLY WV92 AND WV38 IN THE MOATSVILLE, NESTORVILLE AND VALLEY FURNACE COMMUNITIES. SEVERAL HOMES WITH WATER IN BASEMENTS.
Sep 1, 3:00 PM EDTHEAVY RAIN 2.62.5 Nw Buckhannon, WV
Sep 1, 3:00 PM EDTHEAVY RAIN 3.5Buckhannon, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WGUS41 KRLX 011727
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
127 PM EDT Wed Sep 1 2021

.Even though the heavy rain has ended, runoff will continue to 
result in lingering flooding of low lying areas and some creeks.

WVC001-033-041-083-091-097-012000-
/O.NEW.KRLX.FA.W.0037.210901T1727Z-210901T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour WV-Harrison WV-Lewis WV-Randolph WV-Taylor WV-Upshur WV-
127 PM EDT Wed Sep 1 2021

The National Weather Service in Charleston has issued a

* Flood Warning for Urban area and small stream in...
  Barbour County in northeastern West Virginia...
  Northwestern Randolph County in northeastern West Virginia...
  Upshur County in northeastern West Virginia...
  Southeastern Harrison County in northern West Virginia...
  Southeastern Lewis County in northern West Virginia...
  Taylor County in northern West Virginia...

* Until 400 PM EDT.

* At 127 PM EDT, Flooding of low lying areas and some creeks will 
  linger into mid afternoon. Additional rainfall amounts will 
  generally be less than 0.25 inches.

* Some locations that will experience flooding include...
  Buckhannon, Grafton, Philippi, Audra State Park, Bridgeport, 
  Belington, Rock Cave, Junior, Flemington, Volga, Century, 
  Hodgesville, Overhill, Galloway, Ellamore, Tallmansville, 
  Moatsville, Rosemont, Lorentz and Nestorville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3873 8044 3908 8038 3917 8026 3934 8022
      3939 8016 3939 8009 3940 8002 3945 7994
      3944 7989 3930 7990 3927 7985 3925 7985
      3924 7981 3906 7986 3894 7998 3878 8019
      3873 8041 3872 8040

$$

30
1 follow-up statement
498 
WGUS81 KRLX 012001
FLSRLX

Flood Statement
National Weather Service Charleston WV
401 PM EDT Wed Sep 1 2021

WVC001-033-041-083-091-097-012011-
/O.EXP.KRLX.FA.W.0037.000000T0000Z-210901T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour WV-Harrison WV-Lewis WV-Randolph WV-Taylor WV-Upshur WV-
401 PM EDT Wed Sep 1 2021

...THE URBAN AREA AND SMALL STREAM FLOOD WARNING HAS EXPIRED FOR 
BARBOUR, NORTHWESTERN RANDOLPH, UPSHUR, SOUTHEASTERN HARRISON, 
SOUTHEASTERN LEWIS AND TAYLOR COUNTIES...

Heavy rainfall has ended and high water is beginning to recede. 
Please continue to heed remaining road closures. Motorists should 
continue to use extreme caution and be prepared for water or debris 
remaining on the roadway.

LAT...LON 3873 8044 3908 8038 3917 8026 3934 8022
      3939 8016 3939 8009 3940 8002 3945 7994
      3944 7989 3930 7990 3927 7985 3925 7985
      3924 7981 3906 7986 3894 7998 3878 8019
      3873 8041 3872 8040

$$

RPY

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Sep 1, 12:22 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 1, 12:22 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1222 PM EDT Wed Sep 1 2021

.SYNOPSIS...
Pockets of moderate to heavy rain with Ida continue to pull out
this afternoon as Ida exits. Dry for much of the holiday
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1220 PM Wednesday...

Flash Flood Watch trimmed farther northeast as Ida and its heavy
rain continue to pull out in that direction.

As of 1000 AM Wednesday...

Lowered QPF for today and trimmed Flash Flood Watch to greater
northeast WV and Washington County Ohio. Flooding is ongoing or
may yet begin in portions of the Watch area, with warnings in
effect for some. Additional rainfall amounts of 0.5 to 1.5
inches ion the Watch area today will bring rainfall totals since
Wednesday morning, when Ida began to arrive, to 1.5 to 2.5
inches, with locally higher amounts of 3 to 4 inches total
possible in the Watch area.

The center of Ida was scooting northeastward through the WV
mountains this morning, and will continue to do so this
afternoon, before exiting the eastern panhandle of WV this
evening.

As of 605 AM Wednesday...

Forecast is on track with minimal changes required at this time. Did
consider dropping some SE OH and E KY counties from the Flash Flood
Watch where confidence is decreasing that rainfall rates and amounts
will be sufficient to produce flash flooding, with upper troughing
looking like it will arrive too late to squeeze out near record
profile moisture in these areas and with stronger synoptic
forcing associated with jet dynamics generally further east.
Ultimately, confidence levels were not quite there to drop the
watch with at least a couple mesoscale models still suggesting
some of the swath of heavier QPF could get west of the Ohio
River and with moderate rain still falling across much of this
area at the current time.

As of 400 AM Wednesday...

The remnant low center of Ida is over the Middle TN Valley at
this hour and is expected to transit through southern WV through
early this afternoon. Mesoscale models continue to show a
downward trend in QPF totals across SE OH with moisture from the
outskirts of the remnants of Ida interacting with an existing
stationary boundary with perhaps another inch possible through
late morning across Perry and Morgan counties. The area to
focus in on at this point is the swath of moderate rain just
north of Ida's circulation currently moving in toward
Charleston. As this makes its way north through daybreak, will
see increasing influence from the periphery of the right
entrance region of a H250 140KT jet streak along the St Lawrence
Valley as well as a much weaker 60KT H250 jet finger lifting
north across West Virginia this morning. This should yield
increasing rainfall rates increasing to 1 to 1.5" per hour as
this area of precipitation moves up the I-77/I-79 corridor into
north central West Virginia. While meso model consensus totals
have come down in this area, can still expect 2 to 3 inches of
additional rain with some pockets perhaps approaching 4 inches.
Elsewhere, additional rain totals generally fall into the 1 to
1.5 inch range with some locally higher amounts of 2 to 3 inches
possible in any upslope enhancement in the higher terrain.

Confidence is decreasing that our NE KY and SE OH counties will
see sufficient rainfall amounts or rates to produce flash
flooding, and may be able to drop portions of the flash flood
watch over the next couple hours depending on trends.

Rain ends from west to east beginning late this morning and
largely clearing the region to the east by late this afternoon.
Couldn't rule out a few additional instability showers across
our west this afternoon as cooler air begins to advect in aloft,
but this will largely be contingent on clearing clouds out
enough to generate some surface based instability via heating.

A welcome change in overnight temperatures is ushered in on
continuing northerly flow overnight with lows dipping into the
mid 50s across the lowlands and upper 40s in the mountains.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 220 AM Wednesday...

With the remnants of Ida now well offshore and away from the
forecast area, much drier weather returns to the Central
Appalachians amid surface high pressure and ridging aloft.
Little to no chances of showers will prevail through the end of
the work week. However, we may see a slight chance for showers
sneaking back in late Saturday afternoon ahead of a weak cold
front arriving for the beginning of the long term period.

Temperatures will take a tumble initially for the start of the
period but should gradually recover heading into the holiday
weekend as southerly flow reestablishes itself in response to
the ridge flattening and retreating back towards the Desert
Southwest.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 220 AM Wednesday...

An upper level trough crossing through the Ohio Valley will
drive a cold front through the area on Sunday, prompting the
best chance to observe showers and/or thunderstorms within the
extended forecast. The upper level flow remains fairly stagnant
on Labor Day and beyond, which may invite weak disturbances to
cross through and stir up afternoon convection. Temperatures
will plateau around their climatological norm for the new work
week.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
As of 605 AM Wednesday...

Moisture associated with the remnants of Ida lift north this morning
and interact with stronger westerly flow across our northern
counties. This will yield a relatively narrow swath of moderate to
heavy rainfall, primarily affecting CKB late this morning into early
this afternoon. Could also see this swath touching PKB or possibly
EKN prior to lifting out to the north, but confidence is lower. For
the remaining terminals, mainly light rain with some pockets of
moderate rain is expected, with rain ending from west to east
beginning late this morning.

While rain will be falling out of a deck 040-080, pockets of stratus
overnight will yield IFR conditions, with stratocumulus developing
after sunrise filling in any spots with IFR/low MVFR cigs. Will see
a gradual improvement in ceilings through this afternoon from west
to east with low clouds clearing out this evening.

Winds will be generally northerly or northeasterly, 5-10KTs with
some gusts into the mid to upper teens possible this afternoon.

Northerly flow overnight should help in keeping the fog threat down
somewhat, but with warm and wet ground and cooler air moving in
above it, at least the more protected valleys are expected to
fog up and have coded IFR restrictions at EKN/CKB for now (along
with upslope IFR ceilings at BKW).

The BKW ASOS is back in service, but comm and radio links remain
down with dial-in and ATIS observation unavailable. Will continue to
issue the TAF with AMD NOT SKED with no surface observation
available for long-line transmission.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of moderate to heavy rain may vary
by a couple hours with attendant visibility reductions,
especially at CKB and EKN.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
EDT 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
HTS CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    L    M    L    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    M    H    H    H    H    M    M    M

AFTER 18Z THURSDAY...
IFR valley fog likely Friday and Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 8 PM EDT this evening for WVZ028-
     030>032-039-040-521>526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JP/MEK
NEAR TERM...TRM/JP
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JP
Hazardous weather outlook, Sep 1, 12:20 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1220 PM EDT Wed Sep 1 2021

WVZ028-030>032-039-040-521>526-021630-
Braxton-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1220 PM EDT Wed Sep 1 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast West Virginia.
.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>027-029-033-034-515>520-021630-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Gilmer-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-
1220 PM EDT Wed Sep 1 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and central, southern, and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Local storm report, Sep 1, 11:10 AM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1110 AM EDT WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      BUCKHANNON              38.99N 80.23W
09/01/2021                   UPSHUR             WV   BROADCAST MEDIA

            FLOODING ALONG MEADOW STREET IN BUCKHANNON.

&&

CG
Local storm report, Sep 1, 11:17 AM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1117 AM EDT WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLASH FLOOD      9 WNW BIRCH RIVER       38.56N 80.89W
09/01/2021                   BRAXTON            WV   911 CALL CENTER

            FLOODING REPORTED AT THE INTERSECTION OF
            STRANGE CREEK ROAD AND KEENERS RIDGE ROAD.

&&

CG
Local storm report, Sep 1, 11:51 AM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1151 AM EDT WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      1 N CLAY                38.48N 81.08W
09/01/2021                   CLAY               WV   BROADCAST MEDIA

            ROAD IS WASHED OUT DUE TO FLOODWATERS ALONG
            UPPER TWO RUN IN CLAY.

&&

CG
Local storm report, Sep 1, 12:17 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1217 PM EDT WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       4 SW HOLLY RIVER STATE  38.62N 80.38W
09/01/2021  M1.73 INCH       WEBSTER            WV   CO-OP OBSERVER

            1.73 INCHES OF RAINFALL SINCE AROUND 7 AM.

&&

CG
Local storm report, Sep 1, 12:52 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1252 PM EDT WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      7 ESE CLENDENIN         38.45N 81.23W
09/01/2021                   CLAY               WV   BROADCAST MEDIA

            FLOODING REPORTED NEAR H.E. WHITE ELEMENTARY
            SCHOOL IN BOMONT. WATER IS FLOWING AROUND
            THE PLAYGROUND EQUIPMENT AND ALONG BOMONT
            ROAD FROM PORTER CREEK. PORTIONS OF BOMONT
            ROAD ARE IMPASSABLE.

&&

CG
Local storm report, Sep 1, 1:26 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
126 PM EDT WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      7 ENE PHILIPPI          39.18N 79.91W
09/01/2021                   BARBOUR            WV   EMERGENCY MNGR

            MULTIPLE RESIDENCES ARE FLOODED NEAR
            NESTORVILLE AND MULTIPLE ROADS ARE CLOSED
            DUE TO HIGH WATER.

&&

CG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:19 AM EDTFlash Flood WarningRLXBraxton, Calhoun, Gilmer, Lewis, Ritchie, Wirt6 hr
Sep 1, 6:22 AM EDTFlash Flood WarningRLXClay, Kanawha, Nicholas3 hr
Sep 1, 7:28 AM EDTFlash Flood WarningRLXBraxton, Calhoun, Clay, Kanawha, Nicholas, Roane4 hr
Sep 1, 7:35 AM EDTFlash Flood WarningRLXBarbour, Doddridge, Harrison, Lewis, Randolph, Taylor and 1 more6 hr
Sep 1, 11:20 AM EDTAreal Flood WarningRLXBraxton, Clay3 hr
Sep 1, 12:19 PM EDTAreal Flood WarningRLXBraxton, Lewis3 hr

Nearby

Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.